Alert archive / Kentucky / Wind Advisories in 2018

Wind Advisory 6, NWS Jackson, KY

December 26, 201833 counties in Kentucky

NWS Jackson, KY issued this wind advisory at Dec 26, 2018, 2:55 PM EST for 33 counties in Kentucky. It took effect at Dec 27, 2018, 7:00 AM EST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2018, 2:55 PM EST (19:55 UTC)
In effect from
Dec 27, 2018, 7:00 AM EST
Expired
Dec 28, 2018, 3:29 AM EST
In force
20 hr
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

738 
WWUS73 KJKL 261955
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
255 PM EST Wed Dec 26 2018

...Strong Wind Gusts Expected Thursday and Thursday Night...

.A potent weather system will move into the region from the Plains
on Thursday and then to the Great Lakes that night. As this
happens, strong southeast to south winds will move over eastern
Kentucky. These winds will weaken after sunrise Friday. 

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-270400-
/O.NEW.KJKL.WI.Y.0006.181227T1200Z-181228T1200Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
255 PM EST Wed Dec 26 2018

...WIND ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST
FRIDAY...

The National Weather Service in Jackson has issued a Wind
Advisory, which is in effect from 7 AM Thursday to 7 AM EST
Friday. 

* TIMING...Thursday through Thursday night

* WINDS...Sustained winds of 15 to 25 mph from the southeast to
  south with gusts of between 40 and 45 mph expected for Thursday
  afternoon and night. Some gusts to 50 mph will be possible in
  the highest terrain in the far eastern parts of the state. 

* IMPACTS...Gusty winds of this magnitude can cause tree damage.
  Loose outdoor objects can also be blown around. High profile
  vehicles on east to west oriented roads may have difficulty
  driving due to the winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

GREIF
6 follow-up statements
254 
WWUS73 KJKL 270332
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1032 PM EST Wed Dec 26 2018

...Strong Wind Gusts Expected Thursday and Thursday Night...

.A potent weather system will move into the region from the
Plains on Thursday and then to the Great Lakes that night. As
this happens, strong southeast to south winds will move over
eastern Kentucky. These winds will weaken after sunrise Friday.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271145-
/O.CON.KJKL.WI.Y.0006.181227T1200Z-181228T1200Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1032 PM EST Wed Dec 26 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THURSDAY TO 7 AM EST
FRIDAY...

* TIMING...Thursday through Thursday night

* WINDS...Sustained winds of 15 to 25 mph from the southeast to
  south with gusts of between 40 and 45 mph expected for Thursday
  afternoon and night. Some gusts to around 50 mph are possible at
  elevations of 2500 feet and above near the VA and TN borders and
  in areas immediately downwind of Black and Pine Mountains. 

* IMPACTS...Gusty winds of this magnitude can cause tree damage. 
  Loose outdoor objects can also be blown around. High profile 
  vehicles on east to west oriented roads may have difficulty 
  driving due to the winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

GREIF/JP
764 
WWUS73 KJKL 271133
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
633 AM EST Thu Dec 27 2018

...Strong Wind Gusts Expected Today into Tonight...

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-272100-
/O.CON.KJKL.WI.Y.0006.181227T1200Z-181228T1200Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
633 AM EST Thu Dec 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

* TIMING...Today through Tonight

* WINDS...South to southeast wind gusts of generally between 20 
  and 30 mph can be anticipated, with higher gusts between 40 and 
  45 mph possible during heavier rain showers. Some gusts to 
  around 50 mph are possible at elevations of 2500 feet and above 
  near the VA and TN borders and in areas immediately downwind of 
  Black and Pine Mountains. 

* IMPACTS...Gusty winds of this magnitude can cause tree damage. 
  Loose outdoor objects can also be blown around. High profile 
  vehicles on east to west oriented roads may have difficulty 
  driving due to the winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

GREIF/DJ
210 
WWUS73 KJKL 272025
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
325 PM EST Thu Dec 27 2018

...Strong Wind Gusts Expected Through Tonight...

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-280630-
/O.CON.KJKL.WI.Y.0006.000000T0000Z-181228T1200Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
325 PM EST Thu Dec 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

* TIMING...Late This Afternoon through Tonight

* WINDS...South to southeast wind gusts of generally between 15
  and 30 mph can be expected, with higher gusts between 40 and 45
  mph possible with passing rain showers or thunderstorms. Some 
  gusts up to 50 mph are possible at elevations of 2500 feet and 
  above near the VA and TN borders and in areas immediately 
  downwind of Black and Pine Mountains. 

* IMPACTS...Gusty winds of this magnitude can cause tree damage. 
  Loose outdoor objects can also be blown around. High profile 
  vehicles on east to west oriented roads may have difficulty 
  driving due to the winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

GREIF/DJ/RAY
948 
WWUS73 KJKL 280356
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
1056 PM EST Thu Dec 27 2018

...Strong Wind Gusts Expected Tonight...

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281200-
/O.CON.KJKL.WI.Y.0006.000000T0000Z-181228T1200Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
1056 PM EST Thu Dec 27 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

* TIMING...Tonight.

* WINDS...Sustained south to southeast wind gusts of generally
  between 15 and 25 mph can be expected at times, with gusts as
  high as 45 mph. Some gusts to 50 mph are possible at elevations
  of 2500 feet and above near the VA and TN borders and in areas 
  immediately downwind of Black and Pine Mountains. 

* IMPACTS...Gusty winds of this magnitude can cause tree damage. 
  Loose outdoor objects can also be blown around. High profile 
  vehicles on east to west oriented roads may have difficulty 
  driving due to the winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

GREIF/DJ/RAY/JP
580 
WWUS73 KJKL 280617
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
117 AM EST Fri Dec 28 2018

...Strong Wind Gusts Will Continue Through the Night...

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281200-
/O.CON.KJKL.WI.Y.0006.000000T0000Z-181228T1200Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
117 AM EST Fri Dec 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...

* TIMING...Tonight.

* WINDS...Sustained south to southeast wind gusts of generally 
  between 15 and 25 mph can be expected at times, with gusts as 
  high as 45 mph. Some gusts to 50 mph are possible at 
  elevations of 2500 feet and above near the VA and TN borders 
  and in areas immediately downwind of Black and Pine Mountains. 

* IMPACTS...Gusty winds of this magnitude can cause tree damage. 
  Loose outdoor objects can also be blown around. High profile 
  vehicles on east to west oriented roads may have difficulty 
  driving due to the winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph and/or gusts of
40 to 57 mph are expected, or are occurring. Winds this strong
can make driving difficult, especially for high profile vehicles.
Use extra caution.

&&

$$

RAY/JP/DJ
774 
WWUS73 KJKL 280829
NPWJKL

URGENT - WEATHER MESSAGE
National Weather Service Jackson KY
329 AM EST Fri Dec 28 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-280930-
/O.CAN.KJKL.WI.Y.0006.000000T0000Z-181228T1200Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville, 
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, 
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, 
Annville, Burnside, Somerset, London, Monticello, Stearns, 
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, 
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, 
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, 
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, 
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, 
Elkhorn City, Pikeville, and South Williamson
329 AM EST Fri Dec 28 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Jackson has cancelled the Wind
Advisory. 

The winds have dropped below advisory criteria this morning and 
therefore the advisory will be canceled. However, a few gusts of 
20 to 30 mph will remain possible through the afternoon.

$$

DJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Dec 26, 1:05 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 26, 1:05 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
105 PM EST Wed Dec 26 2018

.UPDATE...
Issued at 1240 PM EST WED DEC 26 2018

Did mainly a temperature update to the forecast with only some
high clouds marring the clear skies. The updated grids have been
sent to the NDFD and web servers.

UPDATE Issued at 955 AM EST WED DEC 26 2018

14z sfc analysis shows high pressure in control of the weather
for eastern Kentucky one more day. This is keeping most of the
clouds at bay this morning and allowing the chilly starting
temperatures to rebound with plenty of sunshine. The river valley
fog has dissipated, as well. Currently readings are running in the
upper 20s to lower 30s most places while dewpoints are generally
in the mid 20s. Winds are light and variable across the area this
morning. Have updated the forecast to add in the latest short
term guidance for the T/Td grids. Did also add in the latest obs
and trends for those grids. These have been sent to the NDFD and
web servers. A freshened set of of zones have been issued, as
well, mainly to remove the morning fog mention.

UPDATE Issued at 645 AM EST WED DEC 26 2018

High pressure continuing to keep things fairly quiet across
eastern Kentucky. Satellite microphysics is showing fog mainly
confined to the larger river valleys, especially along the Big
Sandy. This fog will lift and dissipate over the next hour or two.
Adjusted temperatures and the morning low a bit based on the
latest observations, with many of the deeper valleys, including in
the far SW CWA having dropping into the low 20 range. Otherwise,
forecast seems to be in good shape heading into the daytime hours
today. All updates have been published and sent to NDFD/web.

&&

.SHORT TERM...(Today through Thursday)
Issued at 441 AM EST WED DEC 26 2018

Ridging will take hold across the Ohio Valley and points southward
today, as a strong upper level low continues to deepen across the SW
conus. Meanwhile, high pressure will remain in control of eastern
KY, though it's location just to our east will allow for ESE to SE
return flow at the surface across the CWA, which will help to boost
temps to around 50 degrees or slightly higher in many locations,
while keeping skies mostly clear.

The above mentioned upper level low will shift northeast overnight,
reaching the Central Plains by 12Z Thursday, and the Northern
Plains/Upper Midwest by 0Z Friday. As this transition occurs,
ridging over our region will shift eastward, and deepening SW to NE
flow will take hold, resulting in some decent WAA. At the surface,
the associated center of low pressure will be following a similar
path, while the area of high pressure just to our east will continue
to get pushed away from the state. A series of frontal systems
associated with the low will near the region, increasing the SE flow
overnight and advecting moisture in the form of clouds into the
region. Overnight lows are forecast to be in the 30s across the CWA,
and generally above freezing.

Pressure gradients will continue to tighten aloft through the day on
Thursday, promoting stronger SW flow, while winds at the surface
will become more southerly and increase ahead of the nearing frontal
systems, promoting decent warm air and moisture advection. Models
are pointing at a decent 850mb jet setting up across the region
during the day as the system approaches. Winds within this jet
could mix down and result in some decent gusts at the surface
during the day, generally in the 20 to 30 mph range. WAA will help
boost temps during the day as well, with highs generally in the
mid 50s across the CWA. As moisture increases, models are in good
agreement that the western portion of the CWA could start seeing
rain between 15 and 18Z, spreading eastward as we head into
Thursday evening. Will note that both the GFS and ECMWF continue
to show a bit of a drier trend in the eastern CWA during the
afternoon Thursday, slowing the eastward progression. Tried to
portray this slower trend in the grids, which seemed to still
match up well with our eastern bordering offices. Did not include
mention of thunder as there will be almost no instability, despite
the strong directional and speed shear in the low levels and
decent lapse rates aloft.

.LONG TERM...(Thursday night through Tuesday)
Issued at 441 AM EST WED DEC 26 2018

An amplified and active long wave pattern will remain in place
through early next week. The models maintain good agreement
regarding smaller scale features into the weekend; however, this
breaks down as we head into 2019. A vigorous short wave trough and
reflective surface low will be lifting northeast into the western
Great Lakes region Thursday night into Friday morning, sending a
cold front across the Commonwealth. A strong 850 mb jet, of
around 70 kts, will engage across the Ohio and Tennessee valleys.
Plenty of lift and moisture associated with this feature will
result in widespread shower activity across eastern Kentucky. A
few storms will also be possible despite limited instability. The
higher southeast terrain will likely see some 40kt+ wind gusts, as
is typical with this kind of setup; however, given the strength
of the inversion just off of the surface, any wind gusts will
likely be dampened in the valleys.

The actual cold front will pass through our area on Friday;
however, with the better low level jet having moved off to the
northeast and a continued lack of decent instability, just some
shower activity will threaten the area. A brief bout of drier
conditions can be expected Friday night into Saturday, as high
pressure temporarily builds in from the northwest. The southern
stream then becomes more active once again, with two systems to
take aim at our area. The first one will brush us from the south
Saturday night into Sunday, with the main area of low pressure
staying across the southeastern CONUS. The ECMWF and GFS differ
with the northern extent of the precipitation shield, with the GFS
more robust compared to the ECMWF.

There is even more disagreement with the second system, with the
ECMWF bringing in an area of low pressure that tracks up into the
Ohio Valley by late Monday night, bringing another round of more
soaking rainfall to the area. The GFS keeps the developing low
pressure system more confined to the southern Appalachians, which
would result in less precipitation. Have maintained a blended
solution here, given the overall lower confidence.

Temperatures will start out well above normal. Cooler temperatures
will follow this weekend and into early next week, but readings
will still average above normal for this time of the year. Below
normal temperatures look to move in by the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 105 PM EST WED DEC 26 2018

VFR conditions are expected throughout the period for all the TAF
sites. A high pressure ridge will remain in control throughout
the day and into the night with mostly clear skies and light
winds forecast. This ridge will begin to break down overnight
ahead of an approaching robust low pressure system. High clouds
will begin spreading across eastern Kentucky from the west
into Thursday morning. By midday Thursday south to southeast
winds at the surface will become more sustained with some gusts to
20 kts possible by afternoon. Winds aloft will increase ahead of
the storm system, as well. With a strong low level jet setting up
for Thursday low level wind shear will be a concern for the latter
portion of the TAF period at most sites.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...JMW
LONG TERM...GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Dec 26, 3:59 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
359 AM EST Wed Dec 26 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
359 AM EST Wed Dec 26 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Thursday night.

Breezy conditions will be possible Thursday through Friday, with
wind gusts generally between 20 and 30 mph. Isolated higher gusts
will be possible in the highest terrain above 2500 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JMW

Nearby

Wind Advisories in Kentucky, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.